Hypocalcemia Accompanying Agranulocytosis During Propylthiouracil Therapy

    loading  Checking for direct PDF access through Ovid

Abstract

The thiouryline drugs, propylthiouracil and methimazole, share several side-effects including skin rashes, toxic hepatitis, a lupus-like syndrome, serologic abnormalities, drug fevers, and arthritis (1). Agranulocytosis is an unpredictable complication of both and occurs in about 0.3% of patients treated with these drugs (2). We have recently encountered a thyrotoxic patient treated with propylthiouracil who developed agranulocytosis with coexistent symptomatic hypocalcemia. Because thiouryline drugs are used widely and effectively in the medical management of thyrotoxicosis we present this case study that widens the potential spectrum of antimetabolic actions of propylthiouracil to include hypocalcemia, a previously unrecognized complication.

A 28-year-old woman had

Related Topics

    loading  Loading Related Articles